Hypothyroidism and Skin Problems (Eczema)

Well I have been having skin problems for a while now.  It started from dry flaky skin in my eyebrows and a little bit at the front of my hair line, so having been diagnosed with hypothyroidism (underactive thyroid) I have investigated the link between the two.

It would appear that, with an underactive thyroid like mine it can cause (taken from http://dermnetnz.org/systemic/thyroid.html)

  • Cold, pale and dry skin
  • Delayed wound healing
  • A yellowish hue to the skin due to carotenaemia
  • Sparse, brittle hair which comes out in handfuls
  • Slow growing ridged and brittle nails
  • Myxoedema resulting in puffy eyelids and hands – another presentation of mucinosis.

Hypothyroid dry skin is prone to develop dermatitis (eczema craquelé – a crazy paving splitting of the surface layer).

Well before I started on the medication (levothyroxine) I did have puffy eyelids – very similar to the pre-eclampsia I had when I was pregnant with my second son – and was in need of something to wake me up and focus my mind a bit.  However, before the tablets started I didn’t have any of the skin problems listed, now I have this dry flaky skin, and its now getting worse (markedly worse since my tablets went down from 200mcgs to 175mcgs 3 months ago).  The skin problems – possibly eczema – have now spread, its going up from my eyebrows and across the middle of my forehead, the bit in my hairline is now bigger and its all down one side of my nose.  Its awful, I am never sure how it is going to be from one day to the next, some mornings I wake up and it is looking really red, and if I try and ex-foliate it looks very red and even a bit weapy.  I have never been one for wearing make-up and never foundation, so I cannot cover it up (and in fact that may make it worse).

I have to go to the nurse today for my 3 month check since they lowered my medication, so I will probably have to call them later in the week to find out the results.  I will ask about this problem that I am having but to be honest, doctors are very unknowledgeable about the side effects of this hypothyroidism and most of the time tell me it is totally unrelated, leaving me not knowing what to do – let alone what the cause is.

I will keep my blog updated with the results of the tests and what the doctor says about my skin problems, just in case it is useful to anyone else who is having this problem.

4 comments for “Hypothyroidism and Skin Problems (Eczema)

  1. soujanya
    August 6, 2014 at 8:09 pm

    Hello Sarah..myself soujanya…when my thyroid was diagnosed i was very obese..wen i started medication..i lost 10 kgs in 2months and lots and lots f hair fall.later after two years my hands started itching..later legs..and even back of my neck..little in scalp too..now its 8 years that m suffering from eczema wit no exact cure..my condition is getting worse..now i hope that my condition will get better only by thinking positive of myself..

    • sarah.wilmott
      September 16, 2014 at 10:13 am

      Hi Soujanya

      Sorry I didn’t reply sooner to you but I sadly didn’t get forwarded your mail. Sorry to hear you are suffering, I have found the eczema comes and goes, but more likely it is there, itching. Hope yours does improve, I have come to realise positive thinking can do a lot more for you than you realise, even when it is difficult to think positively of your situation.

      Thanks
      Sarah

    • Fiona
      May 18, 2017 at 10:54 am

      Hi souyani,
      The same happened to me you now have hypothyroidism from taking too much meds stop them for a while cause you will end up with kidney failure thats why you have eczma your kidneys can’t rid themselves of toxins so it take
      Will detox through the skin instead. Give your liver a bit of detox as well for best results. Apparently the thyroid directly effects the kidneys and visa-versa it’s a chicken and egg situation. I suggest you check your kidneys stop the meds and alkalize your body cause you have created an acidic environment which is the perfect environment for illness and even cancer. Don’t panic once you detox and balance the acidity you will recover fine then try to maintain a metabolic diet and balance you gut health with probiotics and enzymes you will be fine.

      • sarah.wilmott
        May 18, 2017 at 11:35 am

        Hi Fiona,

        I would never recommend anyone to stop taking their medication without talking to their doctor first, I know what a state I was in before I was diagnosed with Hashimotos hypothyroidism, and I would never want to go back to that. As it happens my eczema has cleared up over time, and my skin feels great now. I was diagnosed with Hashimotos hypothyroidism before taking any medication, so it certainly wasn’t caused by taking too much of anything. Keeping a healthy balanced diet is always a good thing, and you should keep that going no matter what conditions are affecting you.

        Thanks
        Sarah

Leave a Reply

Your email address will not be published. Required fields are marked *